Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 82, NWS Tucson, AZ

August 8, 2023Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2023, 1:44 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 1:44 PM MST (20:44 UTC)
Expired
Aug 8, 2023, 2:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:17 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 8, 1:17 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
117 PM MST Tue Aug 8 2023

.SYNOPSIS...
Seasonable monsoon weather is expected this week with temperatures
running closer to normal and scattered afternoon and evening
thunderstorms across much of southeast Arizona. Drier and hotter
weather is expected late in the weekend into next week.

&&

.DISCUSSION...
The weather pattern across southeast Arizona will be driven the
next few days by a broad upper ridge extending from Sonora Mexico
eastward to Florida. Flow aloft over SE Arizona is west to
southwest, which traditionally is not a favorable flow for
convection. However, the extended nature of the ridge is allowing
moisture to wrap around the high and into our forecast area.

The result for the next few days will be the potential for daily
rounds of thunderstorms, particularly toward the eastern portions
of our forecast area where instability and moisture availability
are higher. Today's focus will extend as far west as around the
I-10/I-19 corridor, potentially including Tucson. Similar to
yesterday, the primary threats today will be frequent lightning,
gusty winds, large hail, and locally very heavy rainfall. This
increase in atmospheric moisture will also result in temperatures
closer to normal.

Subtle changes in the overall pattern are in store this week as a
closed upper low over the eastern Pacific (remnants of Eugene)
drifts toward southern California. This will push the southern US
ridge eastward, and force the flow aloft to be a more southerly
direction. It remains to be seen whether thunderstorm coverage
will change as a result, but at the least our temperatures may
cool a bit further.

Hotter weather returns late this weekend into next week as the
upper ridge rebuilds back into the Southwest. Look for drier
weather to return during this timeframe.

.AVIATION...Valid through 10/00Z.
SCT-BKN 10-14k ft MSL with BKN layers above through most of the
period. SCT SHRA/TSRA after through around 09/06Z, with isolated
storms overnight. Best chances of storms will be from KTUS
eastward. Erratic wind gusts to 45 kts with any afternoon/evening
TSRA. Otherwise NW-WLY 10-15 kts gusting up to 25 kts becoming
light overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms each
afternoon into the weekend then it is beginning to look dry and very
hot again early next week. Any storms that do form this week are
capable of producing strong, erratic and gusty outflows. Daytime
temperatures remain a few degrees above normal before increasing this
upcoming weekend into early next week. Minimum RH in the lower
elevations range from 20-35% and 40-50% in the higher elevations
today and decreasing to 10-20% and 20-30% by the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Hardin/Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 1:23 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
123 PM MST Tue Aug 8 2023

AZZ509-511-082115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
123 PM MST Tue Aug 8 2023

...A strong thunderstorm will impact portions of south central Graham
County through 215 PM MST...

At 123 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Roper Lake State Park, or 22 miles southwest of
Safford, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roper Lake State Park, Mount Graham, Swift Trail Junction, Bonita,
Fort Grant and Frye Mesa Dam.

This includes the following highways...
 Route 191 between mile markers 99 and 118.
 Route 266 between mile markers 105 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3249 11003 3267 11009 3280 10970 3252 10962
TIME...MOT...LOC 2023Z 255DEG 17KT 3260 10996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:20 PM MSTSpecial Weather StatementTWC40 min
Aug 7, 5:27 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Aug 7, 7:10 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Aug 7, 9:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 7, 9:42 PM MSTSpecial Weather StatementTWCCochise63 min
Aug 7, 9:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 7, 10:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 7, 11:10 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 8, 1:23 PM MSTSpecial Weather StatementTWCGraham52 min
Aug 8, 2:34 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 2:57 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 8, 3:05 PM MSTDust Storm AdvisoryTWCPima, Pinal55 min
Aug 8, 3:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 8, 3:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 4:00 PM MSTSpecial Weather StatementTWCPima45 min
Aug 8, 4:01 PM MSTSpecial Weather StatementTWCCochise29 min
Aug 8, 4:18 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 8, 4:47 PM MSTDust Storm AdvisoryTWCPinal43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.